MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122158
Medical Device Problem Codes Malposition of Device (2616); Biocompatibility (2886); Noise, Audible (3273)
Health Effect - Clinical Codes Discomfort (2330); High metal ion levels (4847)
Date of Event 09/17/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that the plaintiff underwent a total hip arthroplasty (tha) revision surgery on the right hip on (b)(6) 2009.With the passage of time, the patient has been having troubles with the implants squeaking since about 8 months or so postoperative and it was getting worse.The patient underwent blood tests where cobalt and chromium levels were found to be elevated.This complication was treated by conducting a second revision surgery on (b)(6) 2015.During the procedure it was noticed that the cup looked a little bit on the anteverted side and there was no bone destruction and no soft tissue damage.The devices were explanted and replaced except for the femoral stem.The patient was taken to the recovery room in good condition.
 
Additional Manufacturer Narrative
Additional information: h6 (health effect - clinical code, medical device problem code).H3, h6: it was reported that the plaintiff underwent a total hip arthroplasty revision surgery on the right hip.The patient underwent blood tests where cobalt and chromium levels were found to be elevated.This complication was treated by conducting a second revision surgery.During the procedure it was noticed that the cup looked a little bit on the anteverted side and there was no bone destruction and no soft tissue damage.The devices were explanted and replaced except for the femoral stem.The patient was taken to the recovery room in good condition.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the sleeve and other similar complaints have been identified for the head and cup.This will continue to be monitored for the cup.This will continue to be monitored via routine trending for the head and sleeve, however it should be noted that these devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified for the sleeve and cup.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible for the head.No further escalation actions are required.The available medical documents were reviewed.Based on the limited information provided, the clinical root cause of the reported squeaking, elevated cobalt and chromium levels, and intraoperative findings cannot be confirmed.However, the acetabular cup¿s ¿a little on the anteverted side¿ and slightly uncovered positioning cannot be ruled out as a contributing factor.The patient impact beyond the revision surgery cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETABULAR CUP HAP SIZE 52/58
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17684058
Report Number3005975929-2023-00129
Device Sequence Number2608720
Product Code NXT
UDI-Device Identifier03596010552310
UDI-Public03596010552310
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2015
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/30/2013
Device Catalogue Number74122158
Device Lot Number08KW19495
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2023
Supplement Date Received by Manufacturer09/28/2023
Initial Report FDA Received Date09/05/2023
Supplement Report FDA Received Date10/03/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BHR MODULAR HEAD 52MM, LOT#"07LW14658; MODULAR SLEEVE -4MM 12/14, LOT#:08AW15252
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR
Patient SexMale